Question: I had client who wanted fiberglass applied on her “eggshell” nails. The next day, the application started to slide right off her nails in one piece. I couldn’t understand why. Then she told me she was receiving chemotherapy. Can that cause this problem? Since then, I have been using acrylic on her nails instead. It has worked better, but her nails are still lifting and sometimes one may loosen and fall off, what can I do?
Chemotherapy can definitely have an adverse effect on hair and nails. It is certainly possible that your client’s “eggshell” nails may be related to the treatment she receiving. There is no foolproof way to find an application that will work consistently as would be the case with normal healthy nails. I can only suggest, as you are already doing, that you try different applications until you find one that work best.
Q: I have a client who has worn sculptured nails intermittently for eight years. When she first came to me she was in pain because her nails are brittle and have vertical ridges. They peel, split, and tear if left bare. The vertical ridges are so severe that when her nails split I can peel them back like a banana. She wore acrylics without a problem until 1 ½ years ago when she started developing a fungus under her nails. Si I take her artificial nails off until they heal, then put them back on. I am at a loss as to what to do. I tried using a natural nail system, but her nail split badly.
A: Apparently, your client suffers from a condition known as “brittle nail syndrome.” With this disorder, the nails become very brittle and ridged and nails occur when the nails become dehydrated. The cause of this syndrome is unknown, although it often occurs in people with dry skin. As you have observed, sculptured acrylic nails do help these women, provided they are not allergic to the acrylic or do not get fungus under their nails. Since your client is susceptible to fungus, I would advise against her wearing acrylics continuously. Perhaps if you remove them for a week or two every three months she will not get the infection you describe. In addition; the daily application of an antifungal solution to the nails may also help to prevent colonization of fungus. This will also alleviate the banana-peel effect that you are describing. In severe cases of brittle nail syndrome, it is possible for an underlying medical problem to the cause. In addition, certain prescription medications may help some people. Therefore, your client may benefit from a dermatologist’s evaluation.
For reprint and licensing requests for this article, Click here.